Oklahoma, 2003

Hail in Oklahoma, May 13, 2003

May 13, 2003 · NWS OUN · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 13, 2:20 AM CST, 5 hours 40 minutes earlier.

Area forecast discussion, May 13, 2:20 AM CST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
320 AM CDT TUE MAY 13 2003

WAA PATTERN CONTINUES ACROSS THE AREA...WITH A 40-50 KT LLJ.
ELEVATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE FA
AS THE LLJ CONTINUES TO ADVECT MOISTURE INTO THE AREA. EXPECT
SHOWERS AND THUNDERSTORMS TO CONTINUE UNTIL THE LLJ WEAKENS THIS
MORNING. WILL CONTINUE TO MONITOR RADARS AND MAKE ANY NEEDED LAST
MINUTE CHANGES TO MORNING POPS.

SFC LOW CONTINUES TO DEVELOP EARLY THIS MORNING IN SOUTHEASTERN
COLORADO...WITH THE ASSOCIATED DRYLINE AND COLD FRONT IN EASTERN NEW
MEXICO. THE DRYLINE WILL MOVE EASTWARD INTO THE EASTERN TEXAS
PANHANDLE BY LATE THIS AFTERNOON. A SFC LOW IS ALSO EXPECTED TO
DEVELOP IN WESTERN TEXAS/EXTREME SOUTHWESTERN OK TODAY...WITH AN
ASSOCIATED WARM FRONT MOVING ACROSS THE FA. AREAS TO THE EAST OF THE
DRYLINE WILL BECOME VERY UNSTABLE...WITH RICH MOISTURE RETURN
CONTINUING TODAY. A WEAK MID TO UPR LVL PATTERN WILL CONTINUE OVER
THE AREA. HOWEVER...ANY BOUNDARIES FROM THE MORNING CONVECTION, THE
DRYLINE, AND WARM FRONT ALL OF WHICH ARE EXPECTED TO BE IN THE AREA
SHOULD PROVIDE ENOUGH LIFT FOR CONVECTION TO DEVELOP. SHEAR AND
INSTABILITY SHOULD BE SUFFICIENT FOR SUPERCELLS TO DEVELOP...WITH A
THREAT OF LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES POSSIBLE.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH
WEDNESDAY AS SFC COLD FRONT APPROACHES AND MOVES ACROSS THE FA.
THUNDERSTORM CHANCES WILL RETURN LATE THURS AND CONTINUE THRU SAT AS
UPR LVL SYSTEM APPROACHES AND MOVES ACROSS THE SOUTHERN PLAINS. DID
NOT MAKE ANY MAJOR CHANGES TO EXTENDED.

PRELIMINARY NUMBERS...
OKC   77   65   81   61  / 40   60   50   20
HBR   84   64   84   58  / 40   50   30   20
SPS   85   67   88   63  / 30   50   30   30
GAG   83   61   82   54  / 40   40   20   20
PNC   77   61   79   56  / 40   60   30   20
DUA   81   67   82   64  / 40   60   50   30

FORECAST ID = 25

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, May 13, 6:00 AM CST, 2 hours before
OKZ004>048-050>052-TXZ083>090-131700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CDT TUE MAY 13 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK IS GENERALLY EAST OF A BUFFALO OKLAHOMA TO KNOX CITY
TEXAS LINE.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM MID
AFTERNOON THROUGH TONIGHT.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM MID
AFTERNOON THROUGH THIS EVENING.

DISCUSSION...
ELEVATED THUNDERSTORMS ARE ONGOING THIS MORNING ACROSS PARTS OF
OKLAHOMA AS A STRONG SOUTHERLY LOW LEVEL JET CONTINUES TO BRING
MOIST UNSTABLE AIR INTO THE REGION. INSTABILITY IS SUFFICIENT FOR A
FEW THESE THUNDERSTORMS TO BECOME SEVERE...WITH LARGE HAIL BEING THE
MAIN THREAT. THIS THUNDERSTORM ACTIVITY IS EXPECTED TO DIMINISH AND
MOVE INTO EASTERN OKLAHOMA LATER TODAY AS THE LOW LEVEL JET WEAKENS.

A SURFACE LOW PRESSURE AREA OVER SOUTHEASTERN COLORADO THIS MORNING
WILL MOVE INTO KANSAS THIS AFTERNOON WITH A DRY LINE PUSHING
EASTWARD TO NEAR THE TEXAS OKLAHOMA BORDER. A WARM FRONT OVER NORTH
TEXAS WILL LIFT NORTHWARD INTO OKLAHOMA DURING THE DAY AND MAY BE
REINFORCED BY AN OUTFLOW BOUNDARY FROM THE EARLY MORNING
THUNDERSTORM ACTIVITY. LOW LEVEL MOISTURE WILL INCREASE RAPIDLY
TODAY EAST OF THE DRY LINE WITH DEWPOINTS RISING WELL INTO THE 60S.
AS A RESULT THE AIRMASS IS EXPECTED TO BECOME VERY UNSTABLE THIS
AFTERNOON. A CAP IS EXPECTED TO LIMIT THUNDERSTORM DEVELOPMENT UNTIL
LATE AFTERNOON WITH THUNDERSTORMS EXPECTED TO DEVELOP ALONG THE DRY
LINE. THUNDERSTORMS MAY ALSO DEVELOP ALONG THE WARM FRONT OR
RESIDUAL OUTFLOW BOUNDARIES. SHEAR PROFILES THIS AFTERNOON ARE
EXPECTED TO BE FAVORABLE FOR SUPERCELL DEVELOPMENT WITH LARGE HAIL
AND STRONG WINDS THE MAIN THREAT. A FEW TORNADOES WILL ALSO BE
POSSIBLE...WITH STORMS NEAR THE WARM FRONT/OUTFLOW BOUNDARY POSING
THE GREATEST TORNADO THREAT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY MAY 14.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...50 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY THROUGH LATE FRIDAY.
THE GREATEST RISK OF SEVERE WEATHER WILL BE ON WEDNESDAY AND
THURSDAY.

OTHER HAZARDOUS WEATHER...
NONE

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

The radar

The Dallas/Ft Worth radar (KFWS), 160 km away, was scanning. The volume nearest the first event began at 13:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bryan

When
May 13, 8:00 AM CST
Where
Bryan County, 1 mi SE of Colbert
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.833, -96.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360664.